MAUDE Adverse Event Report: BRAINLAB AG CRANIAL NAVIGATION SYSTEM 4.1; IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC, PRODUCT CODE: HAW

BRAINLAB AG CRANIAL NAVIGATION SYSTEM 4.1; IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC, PRODUCT CODE: HAW
Model Number 22216-02C
Medical Device Problem Codes Use of Device Problem (1670); Insufficient Device Problem Information (3190)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/24/2023
Type of Reportable Event Serious Injury
Event or Problem Description
A cranial surgery (on (b)(6) 2023) for diagnostic biopsy of a lesion of approximately 3cm sq located at a depth of about 60mm in the left temporal lobe, was performed with the aid of the display by the brainlab navigation software cranial 3.1.5.A pre-operative mri was acquired prior to the surgery for use with navigation.The trajectory was planned pre-operatively.During the procedure the surgeon: positioned the patient supine in a non-brainlab head holder and attached the unsterile navigation reference.Performed the initial patient registration on the preoperative mri acquiring registration points on the patient's skin to match the display of the navigation to the current patient anatomy.Verified the accuracy of the registration and accepted the result to proceed used the navigated pointer to mark the intended entry point on the patient's skin, draped the patient, and exchanged the unsterile navigation reference for a sterile one verified the accuracy of the navigation again and did not detect any deviation.Made the skin incision and created a burr hole in the skull at the predetermined entry point.Used the brainlab varioguide and brainlab-distributed biopsy needle to obtained tissue samples.Aborted the surgery after two unsuccessful passes (no diagnostic sample was obtained).According to the hospital/surgeon: a deviation between planned and actual trajectory was detected in the post-op mri (needle trajectory not straight and curved, deviation approx.10mm superior and posterior).Despite the outcome of this specific surgery was not successful as intended, a diagnostic sample was obtained successfully during a repeat surgery on jan 27, 2023 (without aid of navigation).There was no direct (or increased) risk of harm to a critical structure due to the deviated path.There was no actual harm/negative clinical effect to the patient due to the deviated path (besides need for repeat procedure), nor due to prolonged/additional anesthesia (of 45 minutes in initial surgery, and 45 minutes in repeat surgery).There was no further medical/surgical remedial actions reported that would have been necessary, done or planned for this patient as a result of the deviation (besides repeat surgery).The patient required hospitalization / a prolonged hospital stay by 4 days.
 
Additional Manufacturer Narrative
A risk to the patient's health could not be excluded for these specific circumstances, since a biopsy was performed in another location than intended with the brainlab device involved, although: despite the outcome of this specific surgery was not successful as intended, a diagnostic sample was obtained successfully during a repeat surgery on (b)(6) 2023 (without aid of navigation).There was no direct (or increased) risk of harm to a critical structure due to the deviated path.There was no actual harm/negative clinical effect to the patient due to the deviated path (besides need for repeat procedure), nor due to prolonged/additional anesthesia (of 45 minutes in initial surgery, and 45 minutes in repeat surgery).There was no further medical/surgical remedial actions reported that would have been necessary, done or planned for this patient as a result of the deviation (besides repeat surgery).A comprehensive investigation by brainlab regarding this specific event is currently ongoing and final conclusions are pending.Brainlab plans to issue a follow-up report to the fda upon completion of investigation.
 
Event or Problem Description
A cranial surgery (on (b)(6) 2023) for diagnostic biopsy of a lesion of approximately 3cm sq located at a depth of about 60mm in the left temporal lobe, was performed with the aid of the display by the brainlab software cranial navigation app 4.1.0.A pre-operative mri was acquired prior to the surgery for use with navigation.The trajectory was planned pre-operatively.During the procedure the surgeon: - positioned the patient supine in a non-brainlab head holder and attached the unsterile navigation reference - performed the initial patient registration on the preoperative mri acquiring registration points on the patient's skin to match the display of the navigation to the current patient anatomy - verified the accuracy of the registration (at various landmarks using the pointer), judged accuracy to be very good, and accepted the result to proceed - marked the intended entry point on the patient's skin using the pointer, draped the patient, and exchanged the unsterile navigation reference for a sterile one - verified the accuracy of the navigation again and did not detect any deviation - made the skin incision and created a burr hole in the skull at the predetermined entry point (using a non-navigated non-brainlab drill) - used the brainlab varioguide and brainlab-distributed biopsy needle to obtained tissue samples - aborted the surgery after two unsuccessful passes (one pass had been intended), no diagnostic sample was obtained.According to the hospital/neurosurgeon: - a deviation between planned and actual trajectory was detected in the post-op mri (burr hole and dura opening were in intended location, however, needle trajectory was slightly curved, with deviation in entry and target point, approx.10mm superior/posterior) - despite the outcome of this specific surgery was not successful as intended, a diagnostic sample was obtained successfully during a repeat surgery on (b)(6) 2023 (without aid of navigation, using a different burr hole/trajectory) - there was no direct (or increased) risk of harm to a critical structure due to the deviated path - there was no actual harm/negative clinical effect to the patient due to the deviated path (besides need for repeat procedure), nor due to prolonged/additional anesthesia (of 45 minutes in initial surgery, and 45 minutes in repeat surgery) - there was no further medical/surgical remedial actions reported that would have been necessary, done or planned for this patient as a result of the deviation (besides repeat surgery) - the patient required hospitalization / a prolonged hospital stay by 4 days.
 
Additional Manufacturer Narrative
A risk to the patient's health could not be excluded for these specific circumstances, since a biopsy was performed in another location than intended with the brainlab device involved, although: - despite the outcome of this specific surgery was not successful as intended, a diagnostic sample was obtained successfully during a repeat surgery on (b)(6) 2023 (without aid of navigation, using a different burr hole/trajectory) - there was no direct (or increased) risk of harm to a critical structure due to the deviated path - there was no actual harm/negative clinical effect to the patient due to the deviated path (besides need for repeat procedure), nor due to prolonged/additional anesthesia (of 45 minutes in initial surgery, and 45 minutes in repeat surgery) - there was no further medical/surgical remedial actions reported that would have been necessary, done or planned for this patient as a result of the deviation (besides repeat surgery) - the patient required hospitalization / a prolonged hospital stay by 4 days.H6: according to the results of the technical investigation and the information provided by the hospital, it can be concluded that the most likely root cause for the reported superior/posterior deviation of the biopsy path, in a magnitude of 5-8mm based on image data (vs.Magnitude of approx.10mm reported by customer) is: - a movement of the patient reference array due to a non-rigid fixation and/or inadvertent forces applied after patient registration was performed and burr hole was made, resulting from the use of a damaged vario reference arm holding the reference array.A movement of the patient's head relative to the reference array or vice versa cannot be compensated by the navigation system and can result in a deviation between the registered patient image and the actual patient.The instrument damage likely occurred through improper handling at the user site, which apparently was not detected by the user after the damage occurred.A further contributing factor to a lesser extent could be the specific nature of this tumor: since the trajectory was reported as slightly bent and the tissue collection site is located on the margin of the tumor, an encapsulated tumor may not have allowed penetration by the biopsy needle (but needle skived off the edge of the tumor).Apparently, the resulting deviation in the navigation display was not recognized with the necessary continued user verification of navigation accuracy (after registration, after draping, and throughout the procedure), after the burr hole was made and before tissue samples were collected.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.
 
Additional Manufacturer Narrative
D1, d4: note: cranial navigation system 4.1 was not (/not yet) fda cleared at the date mfr report number 8043933-2023-00017 was submitted.

Brand Name
CRANIAL NAVIGATION SYSTEM 4.1
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC, PRODUCT CODE: HAW
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
münchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB AG
olof-palme-strasse 9
münchen, 81829
GM   81829
Manufacturer Contact
andrea miller
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key16416522
Report Number8043933-2023-00017
Device Sequence Number3289851
Product Code HAW
UDI-Device Identifier04056481143848
UDI-Public04056481143848
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K192703
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Nurse
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/20/2023
2 Devices were Involved in the Event: 1   2  
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22216-02C
Device Catalogue Number22216-02C
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/24/2023
Supplement Date Received by Manufacturer01/24/2023
01/24/2023
Initial Report FDA Received Date02/22/2023
Supplement Report FDA Received Date03/22/2023
04/03/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/17/2021
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown